MAUDE Adverse Event Report: C.R. BARD, INC. (BASD) -3006260740 POWERPICC PROVENA 4F DL MBPLUS 3CG; CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS

C.R. BARD, INC. (BASD) -3006260740 POWERPICC PROVENA 4F DL MBPLUS 3CG; CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS
Model Number N/A
Medical Device Problem Codes Suction Problem (2170); Material Deformation (2976)
Health Effect - Clinical Code Thrombosis/Thrombus (4440)
Date of Event 04/07/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported by the customer that, "on (b)(6) 2023 the line was occluded and would not flush or draw.When patient's arm was lifted, the line would flush and draw.X-ray showed kink near insertion site.Line retracted 1 cm and catheter drew and flushed with ease.On (b)(6) 2023, picc (same line as before) occluded.Picc was retracted 1 cm.Red lumen with brisk blood return flushes easily, purple lumen flushes with mild resistance and had no blood return.Patient also complaining of pain in left shoulder.Axillary arm circumference noted to be 3cm greater than on date of insertion.An ultrasound was taken the same day and showed l brachial vein thrombus - no noted flow around picc in left cephalic vein but proximal and distal portions of left cephalic vein appear patent.The catheter was removed and replaced.Per clinician, the event did not occur during an urgent or life-threatening medical situation and did not cause a clinically significant delay in treatment.".
 
Additional Manufacturer Narrative
H11: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.The manufacturer has received a sample and will evaluate.Results are expected soon.
 
Additional Manufacturer Narrative
H11: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.The complaint of difficulty with infusion and aspiration for a powerpicc catheter is confirmed.One 4 fr d/l powerpicc was returned for evaluation.An initial visual observation showed use residues throughout the returned catheter, and an observation of the distal end of the catheter revealed one of the lumens to appear to be occluded with blood residues.A functional test of attempting to infuse water into each lumen revealed the red lumen to be patent to infusion.During the functional test, it was observed that the purple lumen was patent to infusion; however, infusion was difficult, and the water exiting the purple lumen side of the catheter split into three small streams.A functional test for aspiration was performed with water using the 12 ml syringe for each lumen revealing each lumen to aspirate while the purple lumen was observed to aspirate at a slower rate.A microscopic observation revealed the terminal end of the catheter on the purple lumen side to be occluded with much blood use residues.The catheter appeared to be stuck to itself with the blood remains, causing difficulty with infusion and aspiration on the purple lumen side of the catheter.It appeared as though technique for trimming the catheter may have contributed to the deformation of the purple lumen of the catheter.The red lumen distal end of the catheter appeared to have some clear residues on the exit site, but it did not appear to be causing any aspiration or infusion difficulties.Based on the returned sample analysis, the complaint of difficulty infusing and aspirating a powerpicc catheter is confirmed.Insertion techniques and maintenance of the catheter may have contributed to the failure of the device as well as possible catheter trimming techniques.
 
Event or Problem Description
It was reported by the customer that, "on 4/7/23 the line was occluded and would not flush or draw.When patient's arm was lifted, the line would flush and draw.X-ray showed kink near insertion site.Line retracted 1 cm and catheter drew and flushed with ease.On 4/10/23, picc (same line as before) occluded.Picc was retracted 1 cm.Red lumen with brisk blood return flushes easily, purple lumen flushes with mild resistance and had no blood return.Patient also complaining of pain in left shoulder.Axillary arm circumference noted to be 3cm greater than on date of insertion.An ultrasound was taken the same day and showed l brachial vein thrombus - no noted flow around picc in left cephalic vein but proximal and distal portions of left cephalic vein appear patent.The catheter was removed and replaced.Per clinician, the event did not occur during an urgent or life-threatening medical situation and did not cause a clinically significant delay in treatment.".

Brand Name
POWERPICC PROVENA 4F DL MBPLUS 3CG
Common Device Name
CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS
Manufacturer (Section D)
C.R. BARD, INC. (BASD) -3006260740
605 north 5600 west
salt lake city 84116
Manufacturer (Section G)
BARD REYNOSA S.A. DE C.V. -9617592
blvd. montebello #1
parque industrial colonial
reynosa, tamaulipas 88780
MX   88780
Manufacturer Contact
johanna de oliveira
605 north 5600 west
salt lake city 84116
8015950700
MDR Report Key16868252
Report Number3006260740-2023-01697
Device Sequence Number5832988
Product Code LJS
UDI-Device Identifier00801741154744
UDI-Public(01)00801741154744
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
K180548
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/23/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2024
Device Model NumberN/A
Device Catalogue NumberS1274108D1
Device Lot NumberREGZ1032
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/14/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/12/2023
Supplement Date Received by Manufacturer08/23/2023
Initial Report FDA Received Date05/04/2023
Supplement Report FDA Received Date08/29/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/02/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age10 YR
Patient SexMale
Patient Weight50 KG